ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2013) 31 P125 | DOI: 10.1530/endoabs.31.P125

Nephrogenic diabetes insipidus caused by lithium toxicity

Christopher Kyriacou, Akila De Silva, Alice Walker, Preeshila Behary, Sagen Zac-Varghese, Nicholas Massie, Temoor Naeem, Karim Meeran & Nicola Neary


Imperial Centre for Endocrinology, London, UK.


A 59-year-old gentleman with schizoaffective disorder, treated with long-term lithium therapy and depot fluphenazine, underwent elective cystectomy and ileal conduit formation for transitional cell bladder carcinoma.

Post operatively, he developed acute renal impairment, evidenced by a fall in eGFR from 68 to 26 ml/min per 1.73 m2. This resulted in accumulation of lithium to a toxic level of 1.82 mmol/l (0.4–1.0); despite stopping lithium, serum sodium and urine output increased progressively and his fluid balance became negative. He became aggressive and his Glasgow coma scale (GCS) score fell to 12/15. By post-operative day 12, urine output was 12 l/24 h with a serum sodium of 168 mmol/l, plasma osmolality of 358 mOsm/kg and inappropriately dilute paired urine osmolality of 211 mOsm/kg.

The endocrinology team identified lithium toxicity as the cause of new onset nephrogenic diabetes insipidus. Intravenous fluid was administered to match urine output. Over the following week, as his lithium level fell to a sub-therapeutic level of 0.23 mmol/l, the patient’s polyuria improved to 4.5 l daily and serum sodium fell to 160 mmol/l. Intravenous fluid was then reduced to match half his daily urine output, supplemented with oral fluids as his consciousness level normalised.

Four weeks post-operatively, his serum sodium and eGFR were completely normal (137 mmol/l and 63 ml/min per 1.73 m2 respectively). Urine output remained high at ~3.5 l/day, but he was able to match this with oral intake and maintain normal serum sodium. The psychiatry team advised that he no longer required lithium and he was discharged on depot fluphenazine alone for his mental health. A formal water deprivation test has been arranged, given that he continues to experience thirst and polyuria.

In summary, we present a case of acute nephrogenic diabetes insipidus, secondary to lithium toxicity that arose from early post-operative renal injury.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts